Like many of you, after a multiple years long process of chasing symptoms, which included heart caths, many different kinds of scans, and many different kinds of doctors, I was finally diagnosed by a pulmonologist with Bronchiectasis, Multiple Lung Nodules, and MAC/MAI in April 2019. After reading through most of the posts here, I can see that I was following the same sort of trajectory that many of you did. For a long while, my pulmonologist insisted that the symptoms I was experiencing were out of proportion to my "mild" bronchiectasis and nodules. After a year or so, she finally did cultures, and my cultures grew within 18 days (rather than the 6-8weeks she warned me it might take). Part of her delay in doing the cultures was my age (53), which she originally thought on the young side for something like a MAC/MAI diagnosis. Anyway, here we are.
I started the Big 3 (azithromycin, ethambutol, rifampin) May 1st, 2019. Prior to starting, I had my eyes and skin checked… no other checks. I was nervous about it because I had already been through many rounds of various antibiotics due to the ongoing cough, "bronchitis", "possible pneumonia", "respiratory infection" and other illnesses I'd been having, and without fail, my stomach rebelled. I was pretty pleased that the first month was uneventful. Midway through June, I have started having some ongoing stomach issues, and my pulmonologist has requested that I visit my GI doc to make sure things are ok in that area before we make any changes.
In the meantime, tinnitus I was already experiencing seems to have doubled (if that's possible), so she has also requested that I see an ENT. I've seen an ENT before about the tinnitus which began years ago, and was told there's nothing that can be done about it. So am I now stuck with even LOUDER and more persistent tinnitus?! Yikes.
The pulmonologist also told me that the main vision concern was color vision changes. But I'm pretty sure I am having acuity changes. I mentioned this to the pulmonologist at my check up, and she suggested that I get my vision Rx re-checked in case something is out of whack there (I did have a Rx change at the vision check prior to starting meds). I'm going to get my vision rechecked in case it IS the RX, but the vision question is, have any of you also had acuity issues on these meds? Or is it really just a color change if there is a change? I haven't had any problem with color…. so far.
Naturally, I am also experiencing some psychological challenges since diagnosis. The thought of dealing with multiple parts of cruddy health for the next 30-40 years is overwhelming. I try to take it a day at a time, but when you just don't have the energy to do anything at all, it hardly seems worth it. My situation is a little complicated by the fact that I am a kidney donor (2008), and with only one kidney, there are additional hoops to jump through pharmaceutically (things I can't take…. most notably NSAIDS…. I'd give my remaining kidney for an NSAID some days!) I have missed a ridiculous amount of time with my grandchildren because I'm just too tired, or sick some days, to keep up with them…. I always imagined myself as the Active Grandmother when that time came since I was a super active mom (it's frustrating that it's not working out that way). AND all of this treatment, and doctor visiting is very expensive. I'm still trying to go to work every day; some days it's very difficult…. but I definitely NEED to keep working.
My question for those of you who have been on the Big 3 for multiple years is, does it ever get easier? Do the drugs finally just seem like no big deal? I am noticing that I THINK my cough is a little better for the first time in years (there seems to be less coughing), but when it hits, it hits just as hard. I'm certainly not giving up after only a couple of months, but I guess I need a little more "hand holding" than I thought I did.
Thank you in advance for any words of wisdom, or thoughts, you send my way. I'm happy to answer questions if I've left something out that seems important!
Liked by Brenda R.